Objectives: The purpose of this article is to review the current literature on drug-induced thrombocytosis with the goal of critically assessing causality and providing a comprehensive review of the topic. Thrombopoietic growth factors, such as thrombopoietin-receptor agonists (romiplostim and eltrombopag) and erythropoietin are not included in our review.
Data sources: The literature search included published articles limited to the English language and humans in MEDLINE, EMBASE, and Web of Science databases. MEDLINE/PubMed (1966 to September 2018) was searched using the MeSH terms thrombocytosis/chemically-induced and thrombocytosis/etiology. EMBASE (1980 to September 2018) was searched using the EMTAGS thrombocytosis/side effect. Web of Science (1970 to September 2018) was searched using the search term thrombocytosis. References of all relevant articles were reviewed for additional citations and information.
Study selection and data extraction: Review articles, clinical trials, background data, case series, and case reports of drug-induced thrombocytosis were collected, and case reports were assessed for causality using a modified Naranjo nomogram.
Data synthesis: Drug-induced thrombocytosis, a form of reactive thrombocytosis cannot be easily differentiated from more common etiologies of reactive thrombocytosis. In all, 43 case reports of drug-induced thrombocytosis from a wide variety of drugs and drug classes were reviewed using a modified Naranjo probability scale that included criteria specific for thrombocytosis.
Conclusions: Drug-induced thrombocytosis is a relatively rare adverse drug reaction. The strongest evidence of causality supports low-molecular-weight heparins and neonatal drug withdrawal. Weaker evidence exists for all-trans retinoic acid, antibiotics, clozapine, epinephrine, gemcitabine, and vinca alkaloids.
Keywords: adverse drug reactions; hematology; reactive thrombocytosis; thrombocytosis.